I have a question for a nurse
- 0Apr 29, '09 by philippians4:13I am a CNA and was recently sent to a retirement home to care for a man with lung cancer that had spread to his brain and stomach. He was in good spirits, wearing a morphine patch, but not completely out of it. The following week when I went back the mans wife was very angry and said that the doctors had decided to kill him today. She yelled at the nurses and told me that the doctor "snowed" her husband without telling her. Now I asked my agency what that meant and we both are assuming it means that they upped his morphine in order to speed up his death. Would somebody please ellaborate on this for me. I was replaced that day by hospice. Is it common practice to not notify the family when this is going to be done.? Thanks April
- 0May 5, '09 by eviloliveThey may have given him an oral form of morphine to keep him comfortable. It's usually good practice to inform the family of this to make them aware of the situation. We explained to one family (I work in LTC) last week that having a morphine order does not mean it's the end of the road for people. Many people live comfortably, and for a long time while being on the drug. Morphine can be used for pain, and also to help with any shortness of breath patients' may be experiencing.
One of the side effects of morphine is respiratory depression, meaning that the person's breathing may slow down.
This sounds like an intervention that the hospice nurse may have implemented with the doc's permission. If administered properly, the staff shouldn't have "snowed" the resident. Usually PO/SL morphine is given to the elderly in pretty small doses from what I've seen.
Did this gentleman actually die?
- 0May 5, '09 by philippians4:13Ok. That makes sence. The staff nurses were uncomfortable because the patients vital signs were weak and like you said, his breathing was slowed down. I did not know that was a side effect of the morphine and maybe the nurse was expecting him to expire so hospice was called in. Could be he is still alive. All the family was called in to say goodbye but I wonder now. I would like to know if he died. I have the wifes cell phone number and I think I am going to give her a call and ask her how things are going and if he passed then at least give my condolences. I was only there twice but she was hanging on me a lot and needed lots of hugs. She kept saying how helpful my presence there was for her so I think it would be ok for me to give her a call.
So being snowed means that the morphine gets upped and maybe is too high for the patient to tolerate so the patient expires? Is this ever done on purpose? Does a doctor ever think a patient is not gonna make it so they up the morphine to keep them comfortable , knowing it will probably kill them? I would rather be comfortable if I was dieing. He was struggling with his breathing before they upped it and had to sit straight up or else felt like he couldnt get air. poor man. Maybe the doctor knew that upping his morphine would kill him but had to choose this in order to keep him comfortable. The guy smoked all his life. What a horrible way to go. Thank GOD for morphine.
- 1May 6, '09 by SoxfanRNBeing "snowed" usually refers to increasing a patient's medication to the point where the patient becomes unconscious. It does not refer to medicating a patient to expire. In psych, you will hear of patients being "snowed" after they had been agitated due to the increased medications given to them. Or after a surgery, a patient may be "snowed" from the pain medication.
It is considered unethical for healthcare workers to contact patients or patient families after the family has been discharged from a facility unless there is continuity of care. The family can contact us, but we should not contact them.
As for your morphine question, willfull killing of a patient or patient suicide is illegal in all states except for Oregon. Officially and legally, morphine is used only to make a patient comfortable.